Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Sioux Falls, SD

July 9, 2020Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this flash flood warning at Jul 9, 2020, 5:44 AM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 5:44 AM CDT (10:44 UTC)
Expired
Jul 9, 2020, 8:28 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Woodbury County, IA, Dakota County, NE

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS53 KFSD 091044
FFWFSD
IAC193-NEC043-091345-
/O.NEW.KFSD.FF.W.0011.200709T1044Z-200709T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
544 AM CDT Thu Jul 9 2020

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern Woodbury County in west central Iowa...
  Northeastern Dakota County in northeastern Nebraska...

* Until 845 AM CDT.

* At 543 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen, with rainfall rates of up to 3 to 4 inches per 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Sioux City, South Sioux City, Sergeant Bluff and Dakota City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4256 9647 4256 9626 4242 9625 4238 9644

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Chapman
2 follow-up statements
207 
WGUS73 KFSD 091214
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
714 AM CDT Thu Jul 9 2020

IAC193-NEC043-091345-
/O.CON.KFSD.FF.W.0011.000000T0000Z-200709T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Dakota NE-
714 AM CDT Thu Jul 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES...

At 709 AM CDT, Doppler radar and automated gauges indicated that 
thunderstorms had produced heavy rain across the warned area. Up to 
two to three inches of rain have already fallen, including 2.44 
inches at Dakota City and 2.31 inches at Sioux Gateway airport. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Sioux City, South Sioux City, Sergeant Bluff and Dakota City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4248 9646 4252 9626 4242 9625 4238 9644

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Chapman
796 
WGUS73 KFSD 091328
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
828 AM CDT Thu Jul 9 2020

IAC193-NEC043-091337-
/O.CAN.KFSD.FF.W.0011.000000T0000Z-200709T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Dakota NE-
828 AM CDT Thu Jul 9 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WOODBURY AND NORTHEASTERN
DAKOTA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4248 9646 4252 9626 4242 9625 4238 9644

$$

Gillispie

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:58 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 3:58 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
358 AM CDT Thu Jul 9 2020

.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT Thu Jul 9 2020

Another active morning across the area with MCS to the north and
south of the forecast area with isolated to scattered convection in
between.  Outflow from the various complexes has lowered dew points
along and east of I-29.  Forecast soundings suggest fair substantial
cap lifting from the surface, but much weaker cap exists lifting
aloft.  With lingering boundaries, MCVs and weak cap, could see
additional elevated storms develop mainly across northwest Iowa this
morning. Lifting above the surface severely limits instability, so
do not expect these storms to be severe. 850 HPA temperatures cool
into the upper teens today, so should see highs generally in the 80s
today.

Should be a fairly quiet evening into the overnight tonight as
surface ridge moves into the region.

Increasing southerly winds on Friday will draw moisture back into
the region on Friday.  This will lead to increasing capped
instability across the area.  Fairly strong short wave is expected
to move from the intermountain west into the Dakotas Friday evening,
impacting the region late Friday evening into Saturday morning.  Wind
shear, especially aloft increases as the the wave approaches from
the west.  With stout cap in place, will need to lift from somewhere
above the surface reducing instability some, however, the 1-6 km
bulk shear values are 50-55 knots potentially as high as 60 knots
with both great speed and directional shear.  Agree with SPC's
assessment that initial storms in western and central South Dakota
will have potential to produce very large hail, but main threat
should transition to wind as storms become more linear.  Have
coordinated adding severe mention in grids from 03-12Z Saturday.

Remainder of the weekend appears to be quieter as northwest flow
aloft develops on the eastern edge of upper level ridge developing
across the west.

Strong upper level trough works into western Canada early next week
leading to an unsettled pattern across the Northern Plains Tuesday
into Thursday.   Temperatures looks to be seasonal to slightly above
normal.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM CDT Thu Jul 9 2020

Increasing southerly winds on Friday will draw moisture back into
the region on Friday.  This will lead to increasing capped
instability across the area.  Fairly strong short wave is expected
to move from the intermountain west into the Dakotas Friday evening,
impacting the region late Friday evening into Saturday morning.  Wind
shear, especially aloft increases as the the wave approaches from
the west.  With stout cap in place, will need to lift from somewhere
above the surface reducing instability some, however, the 1-6 km
bulk shear values are 50-55 knots potentially as high as 60 knots
with both great speed and directional shear.  Agree with SPC's
assessment that initial storms in western and central South Dakota
will have potential to produce very large hail, but main threat
should transition to wind as storms become more linear.  Have
coordinated adding severe mention in grids from 03-12Z Saturday.

Remainder of the weekend appears to be quieter as northwest flow
aloft develops on the eastern edge of upper level ridge developing
across the west.

Strong upper level trough works into western Canada early next week
leading to an unsettled pattern across the Northern Plains Tuesday
into Thursday.   Temperatures looks to be seasonal to slightly above
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1205 AM CDT Thu Jul 9 2020

Thunderstorms continue to fade across the immediate area, although
some stronger non-thunderstorm gusts as high as 50+ kts (MHE)
have been observed as this activity decays. Will show a bump in
winds at FSD although confidence in the duration and spatial
extent of these gusts into the overnight is low. Otherwise would
expect TSRA should avoid the terminals thru the overnight hours
although wouldn't be impossible at HON/SUX. Outside of
thunderstorm activity, winds will turn more out of the northwest
or north behind the front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...Kalin

In the hours before

Local storm report, Jul 9, 1:01 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
101 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     NON-TSTM WND GST 14 W PLATTE             43.39N 99.12W
07/09/2020  M53 MPH          CHARLES MIX        SD   MESONET

&&

JC
Local storm report, Jul 9, 1:16 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND GST 1 WNW MOUNT VERNON      43.72N 98.28W
07/09/2020  M58 MPH          DAVISON            SD   PUBLIC

&&

JC
Local storm report, Jul 9, 1:24 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     NON-TSTM WND GST 1 WSW FAIRFAX           43.02N 98.90W
07/09/2020  M55 MPH          GREGORY            SD   MESONET

&&

JC
Local storm report, Jul 9, 1:25 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 2 WSW PICKSTOWN         43.05N 98.57W
07/09/2020  M53 MPH          GREGORY            SD   MESONET

&&

JC
Local storm report, Jul 9, 2:28 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     NON-TSTM WND GST 5 W PLANKINTON          43.71N 98.58W
07/09/2020  M52 MPH          AURORA             SD   MESONET

&&

JC
Local storm report, Jul 9, 2:31 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     NON-TSTM WND GST 3 N MITCHELL            43.77N 98.04W
07/08/2020  M64 MPH          DAVISON            SD   ASOS

&&

JC

Nearby

Flash Flood Warnings in Iowa, 2020Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.